Retrobulbar injection is a routine procedure for achieving akinesia and anesthesia prior to ophthalmic surgery. Previously reported complications to this procedure have included central nervous system toxic effects, globe perforation, retinal vascular occlusion, optic nerve damage, extraocular muscle palsies, ptosis, and retrobulbar hemorrhage.1 Visual loss has been reported following retrobulbar hemorrhage from retrobulbar and even peribulbar anesthesia.2 We report a case of subperiosteal orbital hemorrhage following a retrobulbar injection resulting in permanent severe visual loss.
Report of a Case.
An 81-year-old woman was transferred emergently for evaluation of a retrobulbar hemorrhage of her left eye that occurred within minutes of receiving a retrobulbar injection prior to a planned cataract extraction. The patient was not receiving any anticoagulant medications. A lateral canthotomy and inferior cantholysis had been performed by the referring ophthalmologist for intraocular pressure as high as 80 mm Hg. The patient had also been started on a
Mootha VV, Cowden TP, Sires BS, Dortzbach RK. Subperiosteal Orbital Hemorrhage From Retrobulbar Injection Resulting in Blindness. Arch Ophthalmol. 1997;115(1):123–124. doi:10.1001/archopht.1997.01100150125027
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.